Taking antidepressants could be linked to weight gain, according to a new study - and some drugs heighten the risk more than others
- A large new study has found a link between taking antidepressants and a 5% increase in body weight.
- Some antidepressants were associated with a larger risk than others.
- Other factors like age and sex didn't affect the results.
- The authors said it is important people don't stop taking their medication if they are worrying about the side effects.
- They added that alternative treatments such as group cognitive behavioural therapy may be preferable for people with milder depression.
Scientific studies have shown how being obese can increase the risk of developing depression, and how depression can be a predictor for developing obesity.
People who are obese are about 25% more likely to experience a mood disorder like depression than the rest of the population - with poor self image, low self esteem and social isolation all likely to be factors.According to a new study published in The BMJ, the use of antidepressants could form another link between depression and obesity.
The National Health Service lists some of the common side effects of antidepressants on its website, which include headaches, bad sleep, nausea, and weight gain. Several studies have examined the association between taking antidepressants and gaining weight, but some have had relatively small sample sizes, and others insufficient reliable information.
In the new study, a UK based research team, led by Rafael Gafoor at King's College London, analysed the body weight and body mass measurements of about 300,000 adults. Their body mass index (BMI) had been recorded at least three times by a doctor between 2004 and 2014.
Then, the team grouped participants according to their BMI, from normal weight to severely obese, and whether or not they were on antidepressants. They monitored them over the next 10 years, while accounting for other factors like age, diseases, and whether they smoked or took drugs, which could all affect weight gain.
Results showed that participants who were prescribed antidepressants during the first year were 21% more likely to have a 5% increase in weight over the next 10 years. The greatest risk appeared to be in the second and third years of antidepressant treatment, and remained higher for six years after first taking the drugs.
The absolute risk for weight gain with antidepressant use was 9.8 per 100 person years, meaning for every 59 people taking antidepressants, one extra person would gain at least 5% of their original body weight over the course of the study, compared to the rest of the population.Factors like age, sex, and whether participants had health problems like diabetes or cancer didn't have much of an impact on the results.
Some antidepressant drugs were more associated with weight gain than others. For example, mirtazapine and citalopram had a 50% and 26% higher risk of gaining 5% more weight respectively.
Despite having a large sample size, there are some caveats to the study. As it was observational, it cannot be said that antidepressants definitely cause weight gain. Also, people who had chronic illnesses may go to the doctor more often, meaning their BMI data could be more consistent. Additionally, there's no guarantee people were taking their antidepressant medication as directed.
Depression in itself can also cause weight gain because people sometimes aren't as motivated to exercise or eat well.
The researchers concluded that the widespread use of antidepressants "may be contributing to long term increased weight gain at a population level," and this should be considered when people start taking them. It's better to be aware of the risks than to stop taking your medication as a result of undesirable side effects.
"It's important to stress that no patients should stop taking their medication and that if they have any concerns they should speak with their doctor or pharmacist," Gafoor said.